We develop the analysis of finite element approximations of implicit power-law-like models for viscous incompressible fluids. The Cauchy stress and the symmetric part of the velocity gradient in the class of models under consideration are related by a, possibly multivalued, maximal monotone $r$-graph with $1<r<\infty$. Using a variety of weak compactness techniques, including Chacon's biting lemma and Young measures, we show that a subsequence of the sequence of finite element solutions converges to a weak solution of the problem as the finite element discretization parameter $h$ tends to $0$. A key new technical tool in our analysis is a finite element counterpart of the Acerbi--Fusco Lipschitz truncation of Sobolev functions.


  1. finite element methods
  2. implicit constitutive models
  3. power-law fluids
  4. convergence
  5. weak compactness
  6. discrete Lipschitz truncation

MSC codes

  1. 65N30
  2. 65N12
  3. 76A05
  4. 35Q35

Get full access to this article

View all available purchase options and get full access to this article.


E. Acerbi and N. Fusco, An approximation lemma for $W^{1,p}$ functions, in Material Instabilities in Continuum Mechanics, Oxford University Press, New York, 1988, pp. 1--5.
C. D. Aliprantis and K. C. Border, Infinite Dimensional Analysis: A Hitchhiker's Guide, 3rd ed., Springer, Berlin, 2006.
D. N. Arnold and J. Qin, Quadratic velocity/linear pressure Stokes elements, in Advances in Computer Methods for Partial Differential Equations VII, R. Vichnevetsky, D. Knight, and G. Richter, eds., 1992, pp. 28--34.
J. M. Ball, A version of the fundamental theorem for Young measures, in PDEs and Continuum Models of Phase Transitions, Lecture Notes in Phys. 344, Springer, Berlin, 1989, pp. 207--215.
L. Belenki, L. Berselli, L. Diening, and M. Rŭžička, On the finite element approximation of p-Stokes systems, SIAM J. Numer. Anal., 50 (2012), pp. 373--397.
D. Breit, L. Diening, and M. Fuchs, Solenoidal Lipschitz truncation and applications in fluid mechanics, J. Differential Equations, 253 (2012), pp. 1910--1942.
D. Breit, L. Diening, and S. Schwarzacher, Solenoidal Lipschitz truncation for parabolic PDE's, Math. Models Methods Appl. Sci., 23, (12) (2013).
F. Brezzi and M. Fortin, Mixed and Hybrid Finite Element Methods, Springer Ser. Comput. Math. 15, Springer, Berlin, 1991.
M. Bulíček, P. Gwiazda, J. Málek, and A. Świerczewska-Gwiazda, On steady flows of incompressible fluids with implicit power-law-like rheology, Adv. Calc. Var., 2 (2009), pp. 109--136.
M. Bulíček, P. Gwiazda, J. Málek, and A. Świerczewska-Gwiazda, On unsteady flows of implicitly constituted incompressible fluids, SIAM J. Math. Anal., 44 (2012), pp. 2756--2801.
M. Bulíček, J. Málek, and E. Süli, Existence of global weak solutions to implicitly constituted kinetic models of incompressible homogeneous dilute polymers, Comm. Partial Differential Equations, to appear.
M. E. Bogovskiĭ, Solution of the first boundary value problem for an equation of continuity of an incompressible medium, Dokl. Akad. Nauk SSSR 248 (1979), pp. 1037--1040.
L. Diening, P. Harjulehto, P. Hästö, and M. Rŭžička, Lebesgue and Sobolev spaces with variable exponents, Lecture Notes in Math. 2017, Springer, Heidelberg, 2011.
L. Diening, J. Málek, and M. Steinhauer, On Lipschitz truncations of Sobolev functions (with variable exponent) and their selected applications, ESAIM Control Optim. Calc. Var. 14 (2008), pp. 211--232.
L. Diening and M. Rŭžička, Interpolation operators in Orlicz--Sobolev spaces, Numer. Math., 107 (2007), pp. 107--129.
L. Diening, M. Rŭžička, and K. Schumacher, A decomposition technique for John domains, Ann. Acad. Sci. Fenn. Math., 35 (2010), pp. 87--114.
H. Federer, Geometric Measure Theory, Grundlehren Math. Wiss. 153, Springer-Verlag, New York, 1969.
G. Francfort, F. Murat, and L. Tartar, Monotone operators in divergence form with $x$-dependent multivalued graphs, Boll. Unione Mat. Ital. Sez. B Artic. Ric. Mat. (8), 7 (2004), pp. 23--59.
L. Grafakos, Classical and Modern Fourier Analysis, Pearson Education, Upper Saddle River, NJ, 2008.
J. Guzmán and M. Neilan, Conforming and divergence-free Stokes elements on general triangular meshes, Math. Comput., to appear.
J. Guzmán and M. Neilan, Conforming and divergence-free Stokes elements in three dimensions, IMA J. Numer. Anal., to appear.
P. Gwiazda, J. Málek, and A. Świerczewska, On flows of an incompressible fluid with a discontinuous power-law-like rheology, Comput. Math. Appl., 5 (2007), pp. 531--546.
P. Gwiazda, On measure-valued solutions to a two-dimensional gravity-driven avalanche flow model, Math. Methods Appl. Sci., 28 (2005), pp. 2201--2223.
P. Gwiazda and A. Zatorska-Goldstein, On elliptic and parabolic systems with $x$-dependent multivalued graphs, Math. Methods Appl. Sci., 30 (2007), pp. 213--236.
O. A. Ladyzhenskaya, The Mathematical Theory of Viscous Incompressible Flow, Math. Appl. 2, Gordon and Breach, New York, 1969.
J.-L. Lions, Quelques méthodes de résolution des problèmes aux limites non linéaires, Dunod, Paris, 1969.
J. Málek, Mathematical Properties of the Flows of Incompressible Fluids with Pressure and Shear Rate Dependent Viscosities, D.Sc. thesis, Academy of Sciences of the Czech Republic, Prague, 2007.
J. Málek, Mathematical properties of flows of incompressible power-law-like fluids that are described by implicit constitutive relations, Electron. Trans. Numer. Anal., 31 (2008), pp. 110--125.
J. Malý and W. P. Ziemer, Fine Regularity of Solutions of Elliptic Partial Differential Equations, American Mathematical Society, Providence, RI, 1997.
P.-A. Meyer, Probability and potentials, Blaisdell Publishing, Waltham, Toronto, MA 1966.
J. Qin and S. Zhang, Stability and approximability of the $\mathscr{P}_1$-$\mathscr{ P}_0$ element for Stokes equations, Internat. J. Numer. Methods Fluids, 54 (2007), pp. 497--515.
K. R. Rajagopal, On implicit constitutive theories, Appl. Math. (Prague), 48 (2003), pp. 279--319.
K. R. Rajagopal, On implicit constitutive theories for fluids, J. Fluid Mech., 550 (2006), pp. 243--249.
K. R. Rajagopal and A. R. Srinivasa, On the thermodynamics of fluids defined by implicit constitutive relations, Z. Angew. Math. Phys., 59 (2008), pp. 715--729.
M. Rŭžička, Electrorheological Fluids: Modeling and Mathematical Theory, Springer, Berlin, 2000.
L. R. Scott and M. Vogelius, Norm estimates for a maximal right inverse of the divergence operator in spaces of piecewise polynomials, RAIRO Modél. Math. Anal. Numér., 19 (1985), pp. 111--143.
L. R. Scott and S. Zhang, Finite element interpolation of nonsmooth functions satisfying boundary conditions, Math. Comput., 54 (1990), pp. 483--493.
R. Temam, Navier--Stokes Equations. Theory and Numerical Analysis., 3rd ed., Stud. Math. Appl. 2, North-Holland, Amsterdam, 1984.
S. Zhang, On the P1 Powell--Sabin divergence-free finite element for the Stokes equations, J. Comput. Math., 26 (2008), pp. 456--470.

Information & Authors


Published In

cover image SIAM Journal on Numerical Analysis
SIAM Journal on Numerical Analysis
Pages: 984 - 1015
ISSN (online): 1095-7170


Submitted: 10 April 2012
Accepted: 26 December 2012
Published online: 21 March 2013


  1. finite element methods
  2. implicit constitutive models
  3. power-law fluids
  4. convergence
  5. weak compactness
  6. discrete Lipschitz truncation

MSC codes

  1. 65N30
  2. 65N12
  3. 76A05
  4. 35Q35



Metrics & Citations



If you have the appropriate software installed, you can download article citation data to the citation manager of your choice. Simply select your manager software from the list below and click Download.

Cited By

View Options

View options


View PDF







Copy the content Link

Share with email

Email a colleague

Share on social media